Chocolate Cyst, Laparoscopy, Depo Provera, Trying to Get Pregnant

Cynthia Flynn's picture
Experts: 

QUESTION

Dear Midwife,
Hi I am 30 married for over a year and no children yet. I have been having regular periods (30-32days), but usually with menstrual cramps. Last Oct08 the cramps were severe and the pain continued for 5 days (usually 1st, 2nd day). I went to the gyn and was diagnosed with an endometric or chocolate cyst. In 10 days I had a laparascopic surgery to remove the cyst, the cyst was apparently big 2cm by 4cm, something like a golf ball.

Post surgery, doctor advised me to take Depo Provera Shots in order to suppress the re-occurrence of the cyst. I was prescribed one shot a month, for 3 months, so I got a shot in Nov, Dec, Jan. I actually had no clue about implications of the depo provera injection, the more I read now, the more worried to death I am!!

I would like to get pregnant as soon as I possibly can, PLEASE tell me what I should do. I haven't got my periods yet (last one was in Oct08), just very rare spotting. I have started exercising very regularly and taking Meco Neuron HR (folic acid) everyday as directed by my gyn.

1. Why would my gyn give me one shot a month, when the dose is one every 3 months?
2. Given my age and that I want to get pregnant asap, was this the correct regimen? Should I have got something other than depo provera?
3. Now that the depo provera is already in my system, what can I do to get it off?
4. Is it possible to get pregnant without getting my periods and if so, would the baby be alright?
5. Is there any way to speed up getting my periods?

PLEASE please help!
THANKS

ANSWER

I can't say for sure, because I do not have your whole history. You might want to seek a second opinion. The big question to ask is whether it is safe for you to conceive at all. If it is, just from what you say, I'd suggest stopping the shots and seeing what happens.

If your periods do not return in about 3-4 months, you can try 2 months of birth control pills and sometimes that "jump starts" things. Otherwise, you will just need to wait until the depo is out of your system. I have never heard of giving such high doses of depo, but I admit that ovarian cysts are not my area of expertise.

-- Cynthia, CNM. PhD.